Isolated sixth nerve palsy following low dose oral methotrexate
Published Web Locationhttps://doi.org/10.5070/D38b4172s7
Isolated sixth nerve palsy following low dose oral methotrexateDepartment of Dermatology, Ealing Hospital NHS Trust, Uxbridge Road, Southall, United Kingdom. firstname.lastname@example.org
Danielle Greenblatt MRCP, Nisith Sheth MRCP, Fernanda Teixeira MD PhD, Katharine Acland MD MRCP
Dermatology Online Journal 13 (4): 19
Methotrexate is a frequently used systemic agent for the treatment of severe dermatologic disease. Herein, we report a patient with 6th nerve palsy following treatment of chronic plaque psoriasis with methotrexate. Suspension of the drug led to reversal of the signs and symptoms.
A 50-year-old teacher presented with a 15-year history of extensive chronic plaque psoriasis. She had tried topical steroids and calcipotriol previously with little benefit. Systemic treatment with methotrexate was commenced (5 mg weekly) with folic acid supplementation (5 mg weekly).
The patient had a history of ductal breast carcinoma in-situ treated with left mastectomy in 1994. Adjuvant chemotherapy was not advised. Her only medication was carbamazepine 400 mg daily for epilepsy, which had been well tolerated for 5 years. There was no other medical or family history.
Approximately 14 days after commencing methotrexate, the patient developed horizontal diplopia maximal on looking to the right. This deteriorated over 3 days and was worse with distance vision, impairing her ability to drive. On examination, a right lateral rectus palsy was identified. The remainder of neurological and ophthalmological assessments were normal.
The erythrocyte sedimentation rate was 5mm/h. Serum carbamazepine levels were subtherapeutic. Magnetic resonance imaging of the brain and orbits was normal, excluding a possible underlying space-occupying lesion.
Because of the temporal relationship between commencing methotrexate and the development of ophthalmoplegia, methotrexate was discontinued. Within 2 weeks, the lateral rectus palsy resolved fully. The patient later declined a rechallenge with methotrexate because the diplopia had been very debilitating.
Methotrexate is a folic acid antagonist affecting the cellular metabolism of actively proliferating cells. It is used in psoriasis at low dosages (5-30mg weekly) orally and at high dosages (30-250mg/kg)  intravenously as a chemotherapeutic agent.
Ocular complications following methotrexate depend on administration route, cumulative dose and concurrent therapies. Oral methotrexate penetrates the blood-brain barrier poorly; however, even low-dose oral methotrexate can reach detectable levels in aqueous humour in the setting of ocular inflammation .
At high-doses intravenously, methotrexate may cause ocular toxicity in up to 25 percent of patients. Complications include periorbital oedema, conjunctivitis and blurred vision. There are also reported cases of inter-nuclear ophthalmoplegia caused by intrathecal administration of the drug . Reversible optic neuropathy associated with low serum folate levels has been reported with low dose oral methotrexate .
Methotrexate may induce toxic effects to the central nervous system by directly damaging neuronal tissue. The drug interferes with the metabolic pathways of folates, homocysteine, adenosine and excitatory amino acids and these changes may be partly responsible for neurotoxicity . Methotrexate has been cited as causing focal demyelination, visible on magnetic resonance imaging . Demyelination, rather than axonal degeneration, seems to have been the pathophysiological mechanism of nerve damage in this patient, judging by the speed of recovery.
Isolated abducens nerve palsy is a rare complication of drug treatment. Low dose oral methotrexate has not previously been described as a cause.
Although carbamazepine may cause diplopia, it is an unlikely culprit in this case, as the patient had tolerated the treatment well for several years and the palsy resolved despite continued use of the drug. Carbamazepine is, in fact, the treatment of choice in sixth nerve palsies caused by ocular neuromyotonia following radiotherapy .
This case suggests that ophthalmoplegia may be an adverse effect of oral methotrexate, even at low doses.
References1. Puchta J, Hattenbach LO, Baatz H. Intraocular levels of methotrexate after oral low-dose treatment in chronic uveitis. Opthalmologica 2005;219:54-55.
2. Schmid KE, Kornek GV, Scheithauer W, Binder S. Update on ocular complications of systemic cancer chemotherapy. Surv Opthalmol 2006;51:19-40.
3. Clare, G, Colley S, Kennett R, Elston JS. Reversible optic neuropathy associated with low dose methotrexate therapy. J Neuro-Opthalmol 2005;25:109-12.
4. Vezmar S, Becker A, Bode U, Jaehde U. Biochemical and clinical aspects of methotrexate neurotoxicity. Chemotherapy 2003;49:92-104
5. Newman SA. Gaze-induced strabismus. Surv Ophthalmol 1993;38:303-9
© 2007 Dermatology Online Journal